MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-16
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that three pipelines failed to open distally.The physician had attempted to deploy multiple devices, but the devices would not open distally despite multiple attempts of pushing the device, unsheathing the device, and combinations thereof.The middle of the pipelines had been positioned in a bend, and more than 50% had been deployed when the failed to open.The patient's had been resheathed more than 2 times.No additional steps were taken to open the device. the patient received stent-assisted coiling, and did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left ica.The max diameter and neck diameter were ~6mm.The patient's vessel tortuosity was severe.The landing zone was 10mm distal and 10mm proximal. dual antiplatelet treatment was administered.
 
Additional Manufacturer Narrative
Product analysis: as found condition (condition of returned device): 3 pipeline flex embolization devices and 3 phenom-27 catheters were returned for analysis within a shipping box; within a sealed tyvek biohazard pouch; within a sealed biohazard pouch and within another sealed biohazard bag.Visual inspection/damage location details: no device malfunction was reported with the phenom-27 catheters.Due to the condition in which the pipeline flex devices and phenom-27 catheters were returned, it could not be determined which pli or product event each pipeline and phenom catheter corresponds to.(pipeline 1/phenom-27 1) no damages were found with the phenom hub; however, the pipeline pushwire was returned within the phenom catheter.The proximal end of pipeline pushwire was found extending ~45.2cm from phenom hub.The pipeline was then removed from the catheter for further analysis.No damages or irregularities were found with the phenom-27 hub.No flash or voids molded were observed with the hub.No damages or irregularities were found with the distal tip and marker band.The catheter total length was measured and found to be ~156.0cm (reference: 156.5cm) and the usable length was found to be ~149.4cm which is within specification (150cm ± 5cm).No bends or kinks were found with the pipeline pushwire.The hypotube and ptfe were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be in good condition.The tip coil was found to be damaged.Proximal braid end was found to be opened and frayed.Distal braid end was found to be opened and frayed.No other anomalies were found with the device.(pipeline 2/phenom-27 2) no damages were found with the phenom hub; however, the pipeline pushwire was returned within the phenom catheter.The proximal end of pipeline pushwire was found extending ~45.7cm from phenom hub.The pipeline was then removed from the catheter for further analysis.No damages or irregularities were found with the phenom-27 hub.No flash or voids molded were observed with the hub.The catheter body was found to be flattened at ~6.4cm for ~2.3cm and kinked at ~0.3cm from distal tip.No damages or irregularities were found with the distal tip and marker band.The catheter total length was measured and found to be ~158.9cm (reference: 156.5cm) and the usable length was found to be ~152.3cm which is within specification (150cm ± 5cm).Testing/analysis (including sem reports): n/a conclusion: based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was unable to be confirmed as both braid ends were found to be opened.It is likely the failure to open is the result of vessel tortuosity or re-sheathing the device more than the recommended two times.The customer reported vessel tortuosity as severe.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14489597
Report Number2029214-2022-00874
Device Sequence Number4680662
Product Code OUT
UDI-Device Identifier00763000284527
UDI-Public00763000284527
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2025
Device Model NumberPED2-450-16
Device Catalogue NumberPED2-450-16
Device Lot NumberB319428
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2022
Supplement Date Received by Manufacturer07/29/2022
Initial Report FDA Received Date05/24/2022
Supplement Report FDA Received Date08/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexFemale
Patient Weight74 KG